Alert archive / Wisconsin / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood watch at Sep 9, 2016, 11:57 AM CDT for Sauk County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2016, 11:57 AM CDT (16:57 UTC)
- Expired
- Sep 9, 2016, 8:53 PM CDT
- In force
- 9 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
County Sauk County, WI
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WGUS63 KMKX 091657 FFAMKX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1157 AM CDT FRI SEP 9 2016 ...FLOODING POSSIBLE THROUGH TONIGHT... .PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY AFTERNOON AND AGAIN THIS EVENING. ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING. WIZ056-100100- /O.NEW.KMKX.FF.A.0002.160909T1657Z-160910T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAUK- INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 1157 AM CDT FRI SEP 9 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A * FLASH FLOOD WATCH FOR SAUK COUNTY IN SOUTH CENTRAL WISCONSIN. * THROUGH LATE TONIGHT * 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT. LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE WHERE STORMS WITH HIGH RAINFALL RATES TRACK OVER THE SAME LOCATIONS. * ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING. * PONDING OF WATER ON ROADS AND RISING RIVERS COULD LEAD TO ROAD CLOSURES AND PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MRC
2 follow-up statements
662 WGUS63 KMKX 092110 FFAMKX FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 410 PM CDT FRI SEP 9 2016 ...FLOODING POSSIBLE THROUGH TONIGHT... .PERIODS OF HEAVY RAINFALL ARE EXPECTED AGAIN THIS EVENING. ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING. WIZ056-100515- /O.CON.KMKX.FF.A.0002.000000T0000Z-160910T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAUK- INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 410 PM CDT FRI SEP 9 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL WISCONSIN...INCLUDING THE FOLLOWING AREA...SAUK. * UNTIL 4 AM CDT SATURDAY * 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT. LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE WHERE STORMS WITH HIGH RAINFALL RATES TRACK OVER THE SAME LOCATIONS. * ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
142 WGUS63 KMKX 100153 FFAMKX FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 853 PM CDT FRI SEP 9 2016 ...HEAVY RAIN POTENTIAL GREATLY REDUCED... .SOME RIVERS WILL BE ON THE RISE THIS EVENING AND FLOODING IS OCCURRING ALONG AREA RIVERS AND STREAMS. BE ALERT FOR WATER OVER ROADWAYS AND HEED ANY ROAD CLOSURES. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA TONIGHT...BUT IS NO LONGER EXPECTED TO PRODUCE HEAVY RAINFALL. WIZ056-100300- /O.CAN.KMKX.FF.A.0002.000000T0000Z-160910T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAUK- INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 853 PM CDT FRI SEP 9 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN HAS BEEN CANCELLED. THE HEAVY RAIN THREAT HAS ENDED BUT FLOODING IS OCCURRING ON SOME AREA RIVERS. $$ HENTZ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 3:11 AM CDT, 8 hours 46 minutes earlier.
Area forecast discussion, Sep 9, 3:11 AM CDT, 8 hours 46 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 311 AM CDT FRI SEP 9 2016 .TODAY AND TONIGHT - Confidence...Medium The main focus is on the chances for rain/storms and how vigorous they will be. Currently, a broad ridge of high pressure is set up across the western Great Lakes with a mass of convection ongoing along a warm/stationary front in southern Missouri/Kansas which leads to a low in southwest Kansas. Surface troughing extends northward from the low through the eastern Dakotas to a northern stream wave/surface low currently in southern Manitoba. These features will propagate east today with the stationary front transitioning to a warm front which stays south of the region going into tonight. Because of this, instability looks rather meager/skinny off of RAP soundings in southern Wisconsin today/tonight. Wind shear looks decent ahead of this trough, but the depth of the forcing is in question with the mid level trough lagging behind the surface features. So, while shear is good, there are more negatives than positives for the severe potential today and think that any convection that does come through will be more so just rain showers and not much in the way of thunder. Have also trended a little slower with the arrival of the rain as the mid levels stay rather dry through the morning/afternoon before the surface trough moves in tonight. .SATURDAY - Confidence...Medium Surface low proggd to be east or northeast of the area at the outset. Lingering shra will be supported by dcva associated with mid level shortwave and also potent divergence signature with jet core on eastern side of approaching trough. Will have highest POPS in the east and northeast CWA and then trim things back a bit in the afternoon though mid level cyclonic flow persists with lingering elongated vort axis. However system continues to pull away and expect precip coverage to decrease. Low level cold advection dominates with thermal trough settling in. 850 temps drop to 6-8c. With tighter gradient will have some gusty northwest winds after fropa. .SATURDAY NIGHT THROUGH MONDAY - Confidence...High Quiet period with surface ridge axis pushing across Saturday night/Sunday morning. The high shifts into the Ohio Valley Sunday and remains situated there into Monday. So a southerly return flow sets up with 925 temps pushing 20c on Monday. .MONDAY NIGHT AND TUESDAY - Confidence...Medium Some timing differences with next front. Neither the GFS or ECMWF are all that impressive QPF-wise. Nothing real developed at 500 millibars vort wise though some upper divergence noted within the overall strong westerly mid/upper flow. Some suggestion precip will be post frontal. .WEDNESDAY AND THURSDAY - Confidence...Medium Another quiet period with high pressure dominating in the wake of the frontal boundary. Coolest 925 temps expected Wednesday with some modification into Thursday with building heights noted, especially on the ECMWF. The GFS has a stronger vort swinging across nrn WI into lower MI which slows the building ridge. The GEM looks more like the ECMWF. In all solutions the influence of the lower level anticyclone keeps the dry forecast intact. && .AVIATION/12Z TAFS/...High level cloud cover moving northward off of storms in the southern plains should be enough to hold temperatures up enough this morning to keep fog from developing/becoming widespread. The focus then goes to rain/storm chances today and when the convection will reach the region. Have slowed down the timing a little bit to later this afternoon and evening before it begins at the TAF sites. Thunderstorms may not be very widespread, but there should at least be a period of rain that moves through with visibility possibly dropping to MVFR/IFR briefly. && .MARINE...The main focus is on the increasing winds on Saturday after a cold front moves through the region. A deepening low pressure system tracking through the Great Lakes is expected to bring gusty winds with small craft advisory conditions likely on Saturday. Winds will diminish going into Saturday night/Sunday as a ridge of high pressure moves in from the west. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && TODAY/TONIGHT AND AVIATION/MARINE...Halbach Saturday THROUGH Thursday...Collar
Hazardous weather outlook, Sep 9, 8:52 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 852 AM CDT FRI SEP 9 2016 WIZ046-047-051-052-056>060-062>072-101400- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 852 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS IN SOUTHWEST TO SOUTH CENTRAL WISCONSIN. GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY THOUGH IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE WITH THEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN SOUTHWEST TO SOUTH CENTRAL WISCONSIN. LMZ643>646-101400- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 852 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. GUSTY WINDS ARE POSSIBLE WITH ANY PASSING THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING DUE TO GUSTY WESTERLY WINDS TO 30 KNOTS. THE HIGHEST WAVES WILL BE OUT TOWARD OPEN WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:52 AM CDT | Small Craft Advisory | MKX | 37 hr |
Nearby
Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.